Texas, 2007Tornadoes and Flash Flood in Texas, September 7, 2007
September 7, 2007 · NWS LUB · 8 events in 5 counties and zones
Scattered convection developed over the west Texas South Plains region during the afternoon and evening hours of the 6th. An initial severe storm over northern Lynn County produced large hail that destroyed 2,500 acres of cotton northwest of Tahoka.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $425,000
- Crop damage
- $1.6 million
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered convection developed over the west Texas South Plains region during the afternoon and evening hours of the 6th. An initial severe storm over northern Lynn County produced large hail that destroyed 2,500 acres of cotton northwest of Tahoka. A few storms evolved into supercells, and produced large hail, damaging thunderstorm winds, and even a pair of tornadoes. The most significant storm damage was in northeastern Castro County, where thunderstorm winds damaged grain bins. In addition, a weak tornado destroyed two barns east-northeast of Nazareth. The parent supercell thunderstorm that resulted in this damage went on to produce a second tornado in rural Swisher County. Large hail additionally destroyed 2,500 acres of cotton in Lynn County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 7, 10:18 AM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Sep 7, 10:18 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1118 AM CDT FRI SEP 7 2007
.UPDATE...
LOOKS LIKE THE WEATHER MAY GET BUSY ACROSS THE FA THIS AFTN AND
EVENING. SO FAR THIS MORNING...SHOWERS AND THUNDERSTORMS HAVE BEEN
WIDESPREAD ACROSS THE EASTERN PANHANDLE...WITH SHOWERS EXTENDING
SW INTO THE CENTRAL SPLNS. THIS ACTIVITY APPEARS TO BE ASSOCIATED
WITH WEAK CIRCULATION LEFT OVER FROM HENRIETTE MOVING NE. BEHIND
THIS THERE APPEARS TO BE SOME WEAK SUBSIDENCE PER WV IMAGERY...AND
SKIES FROM NM THROUGH THE WESTERN SPLNS AND PERMIAN BASIN ARE
MOSTLY SUNNY. THIS SHOULD ALLOW SOME INSTABILITY TO BUILD UP FRO
NEXT SEVERAL HRS. WV IMAGERY ALSO SHOWING A SERIES OF DISTURBANCES
MOVING EAST FROM THE ROCKIES AND GREAT BASIN INTO THE SRN PLAINS.
FINALLY...AT THE SFC A FRONT EXTENDS FROM JUST SOUTH OF TUCUMCARI
TO THE EASTERN OKLA PANHANDLE.
CONFIDENCE HAS INCREASED THIS MORNING THAT THE FRONT...REINFORCED
BY OUTFLOW...WILL CONTINUE SOUTH AND MOVE INTO THE FA...POTENTIALLY
LOCATED FROM SE NEW MEXICO NORTHEAST INTO THE CHILDRESS AREA BY
LATE AFTN. WITH VERY MOIST ATMOSPHERE IN PLACE...AND INCREASING LIFT
ALOFT AND ALONG/BEHIND THE FRONT...WE EXPECT ADDITIONAL TSTM
DEVELOPMENT ACROSS THE WESTERN SPLNS...SPREADING EAST. NOT SURE ON
TIMING OF DEVELOPMENT SINCE TEMPS ARE SLOWER TO WARM UP AND STRONG
LARGE-SCALE ASCENT MAY NOT ARRIVE UNTIL EVE. CONCERNS ARE FOR SVR
AND HEAVY RAIN/FLOODING POTENTIAL. WHILE TEMPS/SFC- BASED
INSTABILITY SHOULD BE LESS THAN YSTDY...ADEQUATE SHEAR...H5 WINDS
AND 0-6 KM SHEAR OF ABOUT 25-30 KTS...AND CAPES UP TO 3000 J/KG
SHOULD SUPPORT SOME STORM ORGANIZATION AND PERHAPS SOME BRIEF
ROTATION. FURTHER EAST INTO THE CENTRAL SPLNS/ROLLING PLAINS...SVR
THREAT SHOULD BE LESS DUE TO COOLER TEMPS. SVR STRAIGHT LINE WINDS
APPEAR TO BE THE GREATEST THREAT AT THIS TIME...WITH MARGINALLY
SVR HAIL ALSO POSSIBLE. PRECIP WATER OF 1.5 TO 2 INCHES WILL LEAD
TO SOME HEAVY RAINFALL FALL. THE WTXM STATION NEAR SILVERTON
RECORDED OVER 4 INCHES OF RAIN FROM STORMS YSTDY...AND THIS COULD
BE REPEATED IN LOCALIZED AREAS TODAY/TONIGHT.
HAVE UPPED POPS ACROSS WESTERN AND NRN AREAS THIS AFTN AND ADDED
SVR/HVY RAIN WORDING TO GRIDS AND WILL UPDATE HWO. HAVE HELD OFF
ON ISSUING A FLASH FLOOD WATCH DUE TO QUESTIONS ABOUT INSTABILITY
ACROSS THE AREAS THAT RECEIVED HEAVY RAINFALL YSTDY AND POTENTIAL
FOR GREATER TSTM COVERAGE TO SOUTH AND WEST. WATCH COULD BE ISSUED
LATER ONCE CONVECTIVE TRENDS ARE MORE IN FOCUS. UPDATED PRODUCTS
OUT SHORTLY.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 86 63 86 64 82 / 60 50 40 20 20
TULIA 84 64 85 66 84 / 60 60 40 30 20
PLAINVIEW 86 65 84 66 85 / 60 70 40 30 30
LEVELLAND 87 66 85 64 85 / 50 60 40 30 30
LUBBOCK 88 67 84 68 86 / 50 60 40 30 30
BROWNFIELD 89 66 85 66 86 / 40 50 40 30 30
CHILDRESS 85 69 84 70 85 / 50 70 50 40 30
SPUR 89 69 85 70 86 / 30 50 40 40 30
ASPERMONT 90 70 87 71 87 / 30 40 40 40 40
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
33
Hazardous weather outlook, Sep 7, 10:30 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT FRI SEP 7 2007
TXZ021>044-081630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1130 AM CDT FRI SEP 7 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN
THE VICINITY OF A COLD FRONT LOCATED FROM THE WESTERN SOUTH PLAINS
THROUGH THE NORTHERN ROLLING PLAINS. STORMS SHOULD INCREASE IN COVERAGE
FIRST ACROSS THE WESTERN COUNTIES AND THEN SPREAD EASTWARD DURING THE
EVENING AND OVERNIGHT HOURS. A FEW STORMS LATE THIS AFTERNOON AND
EARLY THIS EVENING COULD BE SEVERE WITH DAMAGING WINDS AND HAIL UP
TO ONE INCH. ISOLATED BRIEF TORNADOES WILL ALSO BE POSSIBLE ALONG
THE FRONT.
FLOODING
DUE TO A VERY MOIST ATMOSPHERE...SOME THUNDERSTORMS ARE EXPECTED
TO PRODUCE HEAVY RAIN. ADDITIONALLY...THE THUNDERSTORMS ARE EXPECTED TO MOVE
SLOWLY AND MAY BE CONCENTRATED ALONG THE FRONT...AND THIS MAY RESULT
IN LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A VERY MOIST ATMOSPHERE IS EXPECTED TO REMAIN ACROSS THE OUTLOOK
AREA ON SATURDAY. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BRING
THE THREAT OF HEAVY RAIN AND LOCALIZED FLOODING. THIS THREAT
SHOULD SHIFT TO THE SOUTH AND EAST BY SATURDAY EVENING. NO
WIDESPREAD HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Sep 7, 8:42 AM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
942 AM CDT FRI SEP 07 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST TURKEY 34.39N 100.90W
09/06/2007 E60 MPH HALL TX PUBLIC
&&
TLLocal storm report, Sep 7, 10:57 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1157 AM CDT FRI SEP 07 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 3 E FLOYDADA 33.98N 101.28W
09/06/2007 E1.00 INCH FLOYD TX TX DOT
&&
TLSpecial weather statement, Sep 7, 1:22 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
222 PM CDT FRI SEP 7 2007
TXZ035-041-071945-
LUBBOCK TX-LYNN TX-
222 PM CDT FRI SEP 7 2007
...STRONG THUNDERSTORM ACROSS LYNN AND LUBBOCK COUNTIES...
AT 221 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
INTENSIFYING THUNDERSTORM 8 MILES NORTH OF TAHOKA...MOVING NORTHEAST
AT 15 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Sep 7, 1:43 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
243 PM CDT FRI SEP 7 2007
TXZ033-034-072015-
HOCKLEY TX-COCHRAN TX-
243 PM CDT FRI SEP 7 2007
...STRONG THUNDERSTORM ACROSS COCHRAN AND HOCKLEY COUNTIES...
AT 241 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF WHITEFACE...OR ABOUT 9 MILES
SOUTHEAST OF MORTON...MOVING NORTHEAST AT 10 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Event by event
4 thunderstorm wind, 2 tornado, 1 hail, 1 flash flood. Local standard time, as filed.
Hail, Lynn
- When
- September 7, 1:45 PM CST to 1:50 PM CST
- Where
- Lynn County, 8 mi NW of Tahoka to 7 mi N of Tahoka
- Measured
- 1 in hail
- Crop damage
- $1.5 million
- Reported by
- Public
- Coordinates
- 33.262, -101.878
The public reported that 2,500 acres of cotton were destroyed due to a swath of wind blown hail. The hail swath was located several miles north of Tahoka to the west of U.S. Highway 87. In addition, an estimated wind gust of 60 mph accompanied the hail.
Thunderstorm Wind, Lynn
- When
- September 7, 1:45 PM CST to 1:50 PM CST
- Where
- Lynn County, 8 mi NW of Tahoka to 7 mi N of Tahoka
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $50,000
- Reported by
- Public
- Coordinates
- 33.262, -101.878
The public reported that 2,500 acres of cotton were destroyed due to a swath of wind blown hail. Wind gusts were estimated at 60 mph.
Thunderstorm Wind, Hockley
- When
- September 7, 2:15 PM CST to 2:50 PM CST
- Where
- Hockley County, 13 mi W of Levelland to Whitharral
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 33.580, -102.596
Local law enforcement officials and the public reported wind gusts to 60 mph across Hockley county. The swath of winds downed several power poles from west of Levelland along Texas Highway 114 to Whitharral. Additionally, a 300 pound diesel fuel tank also was blown over just east of the Hockley and Cochran county line along Texas Highway 114.
Thunderstorm Wind, Castro
- When
- September 7, 2:25 PM CST
- Where
- Castro County, 3 mi NW of Nazareth
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 34.581, -102.137
Damaging winds accompanied a rapidly intensifying severe storm near Nazareth. Two grain bins were destroyed northwest of the town.
Tornado, Castro
- When
- September 7, 2:43 PM CST to 2:47 PM CST
- Where
- Castro County, 3.6 mi ENE of Nazareth to 4 mi E of Nazareth
- Rating
- EF1
- Path length
- 1.5 mi
- Path width
- 75 yd
- Property damage
- $75,000
- Reported by
- County Official
- Coordinates
- 34.570, -102.042
Local officials reported that an apparent tornado severely damaged two barns on a farmstead east-northeast of Nazareth. Doppler radar signatures additionally supported the potential for tornadic activity, as the storm that initially produced damaging winds northwest of Nazareth evolved to display a supercell structure and sharply turned its direction of movement towards the southeast.
Tornado, Swisher
- When
- September 7, 3:50 PM CST to 3:56 PM CST
- Where
- Swisher County, 5.6 mi SW of Tulia to 5.2 mi SSW of Tulia
- Rating
- EF0
- Path length
- 1.25 mi
- Path width
- 75 yd
- Reported by
- Public
- Coordinates
- 34.473, -101.840
Multiple employees at a cattle feed yard in rural southwestern Swisher County observed a tornado that developed over open country southwest of Tulia. No damage was reported. The tornado was spawned by the same storm that resulted in tornadic damage near Nazareth (Castro County) during the previous hour.
Thunderstorm Wind, Terry
- When
- September 7, 4:05 PM CST
- Where
- Terry County, 2 mi S of Brownfield
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.151, -102.280
A Texas Tech University West Texas mesonet site south of Brownfield recorded a peak wind gust of 63 mph.
Flash Flood, Terry
- When
- September 7, 9:09 PM CST to 11:09 PM CST
- Where
- Terry County, Brownfield to 2 mi SW of Brownfield
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.180, -102.280
Heavy rain from thunderstorms in Terry County caused flash flooding in Brownfield. The Terry County Emergency Management Agency reported that Old Lamesa Road in Brownfield was completely inundated with flowing flood waters as were several other side streets in Brownfield.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, September 7, 2007$138,000 · 0.88 in hail · 4 events
- Flash Flooding and Hail in Texas, September 7 to 8, 2007$50,000 · 1.75 in hail · 7 events
- Flash Flooding and Flood in Oklahoma, September 7 to 8, 2007$30,000 · 1 in hail · 5 events
- Flash Flooding in Missouri, September 7, 20074 events
- Damaging Winds in Missouri, September 7, 200752 kt wind · 3 events
- Hail and Damaging Wind in Montana, September 7, 20071 in hail · 3 events
- Damaging Winds in Illinois, September 7, 200760 kt wind · 2 events
- Flash Flood and Damaging Wind in Alabama, September 7, 2007$2,000 · 52 kt wind · 2 events
- Damaging Wind in Iowa, September 7, 2007$1,000 · 56 kt wind · 1 event
- Marine Thunderstorm Wind in Lake Michigan, September 7, 20071 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 7, 20071 event
- High Wind in Alaska, September 7 to 8, 200767 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59562, 59563, 59569, 59590, 59650, 59591, 59522, 59573.